Alert archive / Missouri / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 16, 2006, 4:52 PM CST for Oregon County, Missouri. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2006, 4:52 PM CST (22:52 UTC)
- Expired
- Feb 16, 2006, 5:21 PM CST
- In force
- 29 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
The radar
The Springfield radar (KSGF), 182 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 5:00 PM CST | HAIL 1 | 1 W Thayer, MO | QUARTER SIZE HAIL REPORTED 1 MILE WEST OF THAYER |
| Feb 16, 5:15 PM CST | HAIL 0.25 | Thayer, MO | PEA SIZE HAIL REPORTED IN THAYER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 1:16 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 609 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 162252
SVRSGF
MOC149-162330-
/O.NEW.KSGF.SV.W.0017.060216T2252Z-060216T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CST THU FEB 16 2006
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OREGON COUNTY IN MISSOURI.
* UNTIL 530 PM CST.
* AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MOUNTAIN
VIEW TO 8 MILES SOUTHEAST OF WEST PLAINS TO 12 MILES WEST OF
MAMMOTH SPRING...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR THAYER BY 500 PM CST.
NEAR ALTON BY 510 PM CST.
THE TOWNS OF KOSHKONONG...ROVER...THOMASVILLE...COUCH...GREER...
MYRTLE AND WILDERNESS ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
LAT...LON 3678 9168 3679 9166 3687 9166 3687 9124
3683 9124 3682 9123 3682 9115 3650 9115
3650 9168
$$
TERRY1 follow-up statement
000
WWUS53 KSGF 162321
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CST THU FEB 16 2006
MOC149-162330-
/O.CAN.KSGF.SV.W.0017.000000T0000Z-060216T2330Z/
OREGON MO-
520 PM CST THU FEB 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY HAS BEEN
CANCELLED...
AT 520 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.
LAT...LON 3678 9168 3679 9166 3687 9166 3687 9124
3683 9124 3682 9123 3682 9115 3650 9115
3650 9168
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:56 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 16, 2:56 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 256 PM CST THU FEB 16 2006 .DISCUSSION... CONVECTION HAS FIRED UP IN A TYPICAL WINTER SEVERE HIGH SHEAR/LOW INSTABILITY ENVIRONMENT AHEAD OF A STRONG COLD FRONT MOVING THROUGH THE MO OZARKS. MUCAPES ABOUT 500 J/KG AHEAD OF THE FRONT. 0-1KM SHEAR INCREASES OVER THE EASTERN OZARKS TO 250-300 M2/S2. LOW TOPPED SUPERCELL THREAT IS EXPECTED TO INCREASE WITH DISCRETE CELLS AS THE FRONT PUSHES EAST. HAVE HAD REPORTS OF PEA-DIME HAIL...BUT INDIVIDUAL UPDRAFTS ARE GETTING STRONGER AS THE FRONT PUSHES EAST. WOULD EXPECT STORMS TO TRY TO ORGANIZE INTO A LINE ALONG THE FRONT LATER THIS AFTERNOON WITH AN INCREASING DAMAGING WIND THREAT. THERE IS A BIG TEMPERATURE DROP BEHIND THE FRONT...AND DIDNT STRAY TO FAR FROM TEMPERATURE GUIDANCE. WIND CHILLS WILL DROP TO NEAR ZERO DEG F OVER THE UPCOMING WEEKEND. STRONG ELEVATED BAROCLINIC ZONE WILL SET UP OVER THE REGION. A SERIES OF SUBTLE SHORTWAVES WILL ENHANCE ISENTROPIC LIFT UP AND OVER THE COLD AIR DOME. THE QUESTION CONTINUES TO BE HOW WELL WILL PRECIPITATION BE ABLE TO SATURATE THE EXTREMELY DRY LOWER LEVELS. THE OVERALL BEST CHANCES FOR ACCUMULATING SNOW LOOK TO BE OVER SOUTHERN MO...MAINLY SOUTH OF HIGHWAY 60...ESPECIALLY ALONG THE AR BORDER. OVERALL...I FOLLOWED A BLEND OF HPC QPF AND MODEL GUIDANCE. SNOW ACCUMULATION IN THE GRIDDED DATABASE IS ABOUT 2 INCHES FRIDAY NIGHT. GIVEN HOW DRY THE LOW LEVELS ARE...THE NORTHERN EXTENT OF THE SNOW SHOULD END FAIRLY ABRUPTLY. NEXT SHIFTS STILL HAVE SOME TIME TO TAKE A LOOK AT THIS UNFOLDING SITUATION. THE GFS PROGS ANOTHER SHORTWAVE TO MOVE THROUGH THE REGION SUNDAY/SUNDAY NIGHT. ONCE AGAIN...THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG THE AR BORDER. THE EXTENDED FORECAST AFTER EARLY MONDAY IS DRY WITH MODERATING TEMPERATURES. GFS INDICATES THAT THE ZONAL FLOW WILL BECOME MORE AMPLIFIED BY WED-THU WITH ANOTHER SHOT OF COLD AIR POSSIBLE BY LATE THU. GFS PAINTS A POSSIBLE RAIN-SNOW EVENT THU BUT THERE IS A WIDE MARGIN FOR ERROR THAT FAR OUT IN THE EXTENDED...ESPECIALLY IN A TRANSITIONING PATTERN. DSA && .AVIATION... FOR THE 18Z TAFS...FORECAST CONCERNS WITH THIS PACKAGE RELATE TO WINDS AND CEILINGS ASSOCIATED WITH THE COLD FRONTAL PASSAGE. FRONT CURRENTLY POSITIONED JUST TO THE NORTHWEST OF KJLN. FRONT SHOULD PUSH THROUGH KJLN AROUND 19Z AND KSGF AROUND 22Z. LOWERED CEILINGS TO OVC015 AT BOTH TERMINALS AFTER FRONTAL PASSAGE. AS THE UPPER LEVEL SYSTEM PUSHES THROUGH THIS EVENING...VFR CONDITIONS SHOULD RETURN BETWEEN 03-06Z TONIGHT. GAEDE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Feb 16, 1:00 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST THU FEB 16 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS CAPABLE OF ONE INCH HAIL AND DAMAGING WIND GUSTS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. AREAS AFFECTED AND TIMING: SOUTHEAST OF A LINE FROM VIENNA TO SPRINGFIELD TO CASSVILLE. THE OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE OVER EASTERN SECTIONS OF THE MISSOURI OZARKS...SOUTHEAST OF A LINE FROM BRANSON TO ROLLA. INITIALLY...INDIVIDUAL STORMS MAY POSE A RISK FOR SMALL HAIL...BUT AS THE STORMS MOVE EAST THEY ARE EXPECTED TO FORM INTO A LINE...OR AT LEAST A BROKEN LINE...WHICH MAY POSE A DAMAGING WIND THREAT OVER THE EASTERN OZARKS AFTER 3 PM. GIVEN THE WIND SHEAR PROFILES...THE THREAT FOR ISOLATED TORNADOES WILL ALSO BE POSSIBLE AFTER 3 PM. THE STORMS ARE EXPECTED TO EXIT EAST OF THE OUTLOOK AREA BY 8 PM. DISCUSSION: ISOLATED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING ALONG A COLD FRONT MOVING THROUGH THE MISSOURI OZARKS. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT CONTINUES TO ENCOUNTER UNUSUALLY MILD AND UNSTABLE AIR. STRONG WIND SHEAR IN THE LOWER LEVELS WILL SUPPORT LOW TOPPED SUPERCELLS. THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNUSUALLY COLD WIND CHILL VALUES AROUND ZERO ARE EXPECTED FRIDAY NIGHT INTO SATURDAY. PERIODS OF LIGHT ACCUMULATING SNOW WILL ALSO BE POSSIBLE NEAR THE ARKANSAS BORDER FRIDAY NIGHT AND AGAIN SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...EAST OF A VIENNA TO CASSVILLE LINE THIS AFTERNOON AND EARLY THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Feb 16, 3:45 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST HOUSTON 37.33N 91.96W
02/16/2006 E50 MPH TEXAS MO CO-OP OBSERVER
COOP OBSERVER ESTIMATED WIND SPEED IN HOUSTON AT 50 MPH.
NO WIND DAMAGE SEEN. REPORTED AUTO ACCIDENT 2S OF HOUSTON
DUE TO HAIL ACCUMULATION ON ROAD FORCING CAR TO SLIDE OFF
THE HIGHWAY
&&
GCLAYCOMLocal storm report, Feb 16, 4:27 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL AKERS 37.38N 91.55W
02/16/2006 E0.75 INCH SHANNON MO PARK/FOREST SRVC
&&
DSALocal storm report, Feb 16, 4:36 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL HOUSTON 37.33N 91.96W
02/16/2006 E0.88 INCH TEXAS MO FIRE DEPT/RESCUE
NICKEL SIZE HAIL AND STRONG WINDS. NO ESTIMATE ON WIND
SPEEDS OR REPORTS OF DAMAGE
0353 PM HAIL AKERS 37.38N 91.55W
02/16/2006 E0.75 INCH SHANNON MO PARK/FOREST SRVC
0355 PM TSTM WND DMG PONTIAC 36.52N 92.60W
02/16/2006 OZARK MO PUBLIC
TREES DOWN. LIMBS ALSO DOWN ON HWY 5 EAST OF PONTIAC.
&&
DSALocal storm report, Feb 16, 4:45 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG RAYMONDVILLE 37.34N 91.83W
02/16/2006 TEXAS MO TRAINED SPOTTER
TREES DOWN ON THE SOUTH SIDE OF TOWN. SMALL HAIL.
&&
DSALocal storm report, Feb 16, 4:48 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 NW EMINENCE 37.20N 91.42W
02/16/2006 U0.75 INCH SHANNON MO PARK/FOREST SRVC
&&
DSASpecial weather statement, Feb 16, 4:48 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 448 PM CST THU FEB 16 2006 MOZ098-162315- SHANNON- 448 PM CST THU FEB 16 2006 ...SIGNIFICANT WEATHER ALERT FOR SHANNON COUNTY UNTIL 515 PM CST... AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMINENCE TO 8 MILES NORTH OF BIRCH TREE TO 5 MILES SOUTHEAST OF MOUNTAIN VIEW...OR ALONG A LINE EXTENDING FROM 34 MILES EAST OF HOUSTON TO 30 MILES SOUTHEAST OF HOUSTON TO 21 MILES NORTHEAST OF WEST PLAINS...AND MOVING EAST AT 45 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. PENNY SIZE HAIL WILL LIKELY OCCUR WITH THESE STORMS. TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 1:15 PM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede | 23 min |
| Feb 16, 2:13 PM CST | Severe Thunderstorm Warning | SGF | Christian | 17 min |
| Feb 16, 2:48 PM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 34 min |
| Feb 16, 3:11 PM CST | Severe Thunderstorm Warning | SGF | Texas | 49 min |
| Feb 16, 3:37 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon | 38 min |
| Feb 16, 3:43 PM CST | Tornado Warning | SGF | Shannon | 47 min |
| Feb 16, 3:55 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| Feb 16, 4:26 PM CST | Severe Thunderstorm Warning | SGF | Howell | 41 min |
| Feb 16, 5:10 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 15 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.